0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Editor's Correspondence |

Nickel and Sulfites Food Allergy in Patients With Angioedema Associated With ACE Inhibitor Use—Reply

Marco Cicardi, MD; Lorenza C. Zingale, MD
Arch Intern Med. 2005;165(7):815. doi:10.1001/archinte.165.7.815.
Text Size: A A A
Published online

Extract

In reply

De Marchi et al found a very high frequency of sensitizations to food and additives in patients using ACE inhibitors experiencing angioedema, urticaria, or itching. Complete disappearance of symptoms on withdrawal of the ACE inhibitor in 86% of patients and a temporal cause-effect relationship between food/additive exposure and appearance of symptoms support the view that food and additive sensitizations could be “the” or “one of the” condition(s) leading to ACE inhibitor–related dermatologic symptoms. The authors also suggest that exposure to foods containing the substances to which patients were sensitized could agonistically act with the ACE inhibitor in increasing availability of bradykinin to cause the symptom. These correlates do not apply to the 61 patients with ACE inhibitor–related angioedema that we previously reported.1 They were indeed considered for the study only when the clinical history excluded a relationship of angioedema to potential causative agents as food, drugs, and chemicals. Also in our patients, some of the angioedema may have developed within 2 to 8 hours from a meal: the time interval considered by De Marchi et al as a significant argument, together with the sensitizations, to relate symptom to food or additives. However, in our patients, the huge number of meals not followed by any symptom (1 episode per week is already a very high frequency in patients with ACE inhibitor–related angioedema) makes very unlikely the possibility of a cause/effect relationship between symptoms and food contaminants that are almost ubiquitous. Nevertheless, despite the obvious differences between our patients and those of De Marchi et al, it is noteworthy the almost identical rate of resolution of symptoms on withdrawal of the ACE inhibitor. Based on this, one could clearly conclude that stopping ACE inhibitor therapy remains a very successful approach to dermatologic symptoms occurring during such treatment. This does not lessen the importance of obtaining further insight on the still unknown mechanism leading food and additive sensitizations to act on the kinin pathway.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs
JAMAevidence.com

Users' Guides to the Medical Literature
Clinical Resolution

Users' Guides to the Medical Literature
Clinical Scenario

brightcove.createExperiences();